Free
Correspondence  |   September 2001
Rhinorrhea by Nasal Fentanyl
Author Notes
  • Kochi Medical School, Nannkoku, Japan. uedaw@kochi-ms.ac.jp
Article Information
Correspondence
Correspondence   |   September 2001
Rhinorrhea by Nasal Fentanyl
Anesthesiology 9 2001, Vol.95, 812-813. doi:
Anesthesiology 9 2001, Vol.95, 812-813. doi:
To the Editor:—
Galinkin et al.  1 found that intranasal fentanyl during halothane or sevoflurane for minor ear surgery causes decreased postoperative agitation without an increase in vomiting, hypoxia, or discharge time. The satisfactory score of the patients’ parents at home was also excellent.
I read the article with much interest because intranasal fentanyl caused severe nasal discharge in my adult patients several hours after anesthesia. I wonder whether the children in the study of Galinkin et al.  1 showed such signs.
In 1988, when nasal sufentanil was reported to be effective in children, I applied the nasal fentanyl technique for adult patients undergoing minor otolaryngologic surgery during halothane anesthesia. The technique was tested in these patients for its efficacy in calming the violent agitating reactions during the inhalation induction period.
Nasal fentanyl, 0.5 ml (0.025 mg), was administered to the patients in each nostril. This quickly showed excellent sedative effect for induction of anesthesia, with much less respiratory depression than the intravenous dose caused. The emergence from anesthesia also was favorable.
However, we soon realized that the method has an unfavorable side effect. Severe nasal discharge developed in almost half of the patients several hours after the end of the surgery. In those who underwent surgery in the afternoon, rhinorrhea occurred early in the evening and lasted long enough to disturb the patients’ sleep during the first postoperative night. For this reason, we discontinued the technique.
Fentanyl does not directly activate mast cells to induce histamine release. 2 Reduction in the central sympathetic discharge or local catecholamine concentrations instead enhances the effect of fentanyl on narcotic receptors. 3 I believe this may have been a cause of the time interval between the application of fentanyl and the development of rhinorrhea, possibly caused by mast cell activation in my patients.
References
Galinkin JF, Fazi LM, Cuy RM, Chiavacci RM, Kurth CD, Shah UK, Jacobs IN, Watcha MF: Use of intranasal fentanyl in children undergoing myringotomy and tube placement during halothane and sevoflurane anesthesia. A nesthesiology 2000; 93: 1378–83Galinkin, JF Fazi, LM Cuy, RM Chiavacci, RM Kurth, CD Shah, UK Jacobs, IN Watcha, MF
Flacke JW, Flacke WE, Bloor BC, Van Etten AP, Kripke BJ: Histamine release by four narcotics: a double-blind study in humans. Anesth Analg 1987; 66: 723–30Flacke, JW Flacke, WE Bloor, BC Van Etten, AP Kripke, BJ
Gentil B, Macquin-Mavier I, Harf A: Fentanyl-induced airway hyperreactivity in the guinea pig. Eur J Pharmacol 1989; 159: 181–5Gentil, B Macquin-Mavier, I Harf, A